Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 35, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Sep 3, 2015, 2:06 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2015, 2:06 PM HST (00:06 UTC)
- Expired
- Sep 3, 2015, 5:00 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 82 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 0.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 696 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
006
WGHW50 PHFO 040006
FFWHFO
HIC003-040300-
/O.NEW.PHFO.FF.W.0035.150904T0006Z-150904T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
206 PM HST THU SEP 3 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 500 PM HST
* AT 154 PM HST...RADAR SHOWS LINES OF HEAVY SHOWERS AND
THUNDERSTORMS OVER HONOLULU...CENTRAL AND WINDWARD OAHU. VERY
HEAVY DOWNPOURS WITH RAIN RATES EXCEEDING 3 INCHES PER HOUR AT
TIMES WILL OCCUR. ADDITIONAL HEAVY RAINFALL IS EXPECTED OVER
ALREADY FLOODED PORTIONS OF DOWNTOWN HONOLULU.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KAPOLEI...WAIPIO...MILILANI...WAHIAWA...KAHUKU...LAIE...KAAAWA...
KANEOHE...KAILUA...WAIMANALO...HAWAII KAI...AIEA...AND PEARL CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 500 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2149 15811 2172 15793 2149 15771 2125 15755
2123 15782 2127 15811
$$
WROE2 follow-up statements
859
WGHW70 PHFO 040156
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
356 PM HST THU SEP 3 2015
HIC003-040300-
/O.CON.PHFO.FF.W.0035.000000T0000Z-150904T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
356 PM HST THU SEP 3 2015
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 500 PM HST...
AT 352 PM HST...AN AREA OF HEAVY RAIN IS LOCATED WEST OF
WAIPIO...MOVING TO THE NORTHWEST AT 10 MPH. HEAVY RAIN HAS ENDED
ACROSS WINDWARD OAHU...BUT A RAPID RISE AT THE WAIKANE STREAM GAGE
INDICATES RUNOFF IS STILL OCCURRING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAIE...
HAUULA...KAAAWA...KANEOHE...KAILUA...WAIMANALO...HAWAII KAI...AIEA...
AND PEARL CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 500 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2149 15811 2172 15793 2149 15771 2125 15755
2123 15782 2127 15811
$$
BRAVENDER612
WGHW70 PHFO 040235
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
435 PM HST THU SEP 3 2015
HIC003-040245-
/O.CAN.PHFO.FF.W.0035.000000T0000Z-150904T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
435 PM HST THU SEP 3 2015
...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...
WEATHER RADAR SHOWED THAT HEAVY RAINFALL HAS MOVED OFFSHORE. THUS THE
FLASH FLOOD WARNING IS CANCELLED.
LAT...LON 2149 15811 2172 15793 2149 15771 2125 15755
2123 15782 2127 15811
$$
FOSTERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 11:36 AM HST, 2 hours 30 minutes earlier.
Area forecast discussion, Sep 3, 11:36 AM HST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 1136 AM HST THU SEP 3 2015 .UPDATE... INCREASED RAIN CHANCES AND THUNDERSTORM COVERAGE THROUGH TONIGHT GIVEN CURRENT RADAR AND SATELLITE TRENDS. && .SYNOPSIS... A HUMID AND UNSTABLE AIR MASS WILL SUPPORT LOCALLY HEAVY SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING...AND POSSIBLY OVER THE NEXT COUPLE OF DAYS. WEAK EASTERLY WINDS WILL SPREAD FROM THE EAST ON FRIDAY AND SATURDAY...THOUGH THE WEATHER WILL REMAIN WARM AND HUMID. WINDS WILL DIMINISH AGAIN NEXT WEEK AS HURRICANE JIMENA MOVE TO THE NORTHEAST OF THE STATE...LEADING TO STAGNANT CONDITIONS. && .PREV DISCUSSION.../ISSUED 1000 AM HST THU SEP 3 2015/ RADAR SHOWS ABUNDANT SHOWERS ACROSS OAHU AND MAUI COUNTY LATE THIS MORNING. INFRARED AND WATER VAPOR IMAGERY INDICATE THE PRESENCE OF SCATTERED CONVECTION SPREAD ACROSS THE CENTRAL AND WESTERN PART OF THE STATE AS A RESULT OF AN UPPER LEVEL TROUGH JUST WEST OF KAUAI. THE TROUGH IS PUSHING IN COLDER AIR ALOFT CAUSING AN UNSTABLE ATMOSPHERE ACROSS THE STATE...PARTICULARLY THE SMALLER ISLANDS. MOISTURE LEVELS REMAIN HIGH AS WEAK SOUTHERLY FLOW IS KEEPING THE DEEP TROPICAL MOISTURE OVER HAWAII. 12Z SOUNDINGS SHOW THE UNSTABLE PROFILE WITH PRECIPITABLE WATER VALUES OF 1.67 INCHES AT LIHUE AND NEAR 2 INCHES AT HILO. THESE VALUES ARE 1 STANDARD DEVIATION ABOVE NORMAL FOR SEPTEMBER. AS MENTIONED...WINDS ARE SOUTHERLY AND LIGHT...AND WILL LIKELY RESULT IN SEA BREEZES SETTING UP OVER THE ISLANDS TODAY. FOR THIS AFTERNOON AND EVENING...WE ANTICIPATE THE SHOWERS TO FOCUS OVER THE SMALLER ISLANDS AS THE SEA BREEZES CONVERGE OVER THE INTERIORS. WITH THE MOISTURE AND INSTABILITY IN PLACE...THESE SHOWERS MAY OCCASIONALLY BECOME HEAVY AND A FEW THUNDERSTORMS MAY BE POSSIBLE. THE UPPER TROUGH WILL LIFT SLIGHTLY TO THE NORTH ON FRIDAY SHIFTING THE FOCUS OF THE CONVECTION WEST OF KAUAI...THOUGH KAUAI WILL LIKELY STILL ON THE FRINGES OF THE ACTIVE WEATHER. WEAK SURFACE RIDGING IS EXPECTED TO BRIEFLY NOSE IN BETWEEN IGNACIO AND JIMENA AND SHIFT THE LIGHT WINDS EASTERLY. THE LAND AND SEA BREEZE PATTERN WILL LIKELY CONTINUE AS MODELS PROJECT WINDS TO STAY IN THE GENTLE RANGE. EASTERLY FLOW WILL END BY SUNDAY NIGHT ONCE HURRICANE JIMENA MOVES FAR ENOUGH NORTH TO DISRUPT THE FLOW ALLOWING LIGHT AND VARIABLE WINDS AND HUMID CONDITIONS TO PREVAIL. THIS FORECAST WILL CONTINUE THROUGH AT LEAST THE FIRST HALF OF NEXT WEEK. && .AVIATION... WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS ARE OVER OAHU THIS MORNING...AS A WIDE LOW LEVEL CONVERGENCE ZONE EXTENDING SOUTH FROM TC IGNACIO TRACKS TO THE WEST. AN UPPER LEVEL TROUGH WITH ITS AXIS JUST WEST OF KAUAI WILL ACT TO FURTHER DESTABILIZE THE ATMOSPHERE. MVFR TO IFR CONDITIONS ARE EMBEDDED IN THESE SHOWERS AND AIRMET SIERRA FOR MTN OBSC IS POSTED FOR OAHU. THE CONVECTION WILL LIKELY CARRY CB TOPS BETWEEN FL350-450...AND THE POTENTIAL FOR ICING AND TURB. THIS CONVERGENCE BAND IS FORECAST TO SLOWLY MOVE TO THE WEST THROUGHOUT THE DAY. EXPECT CONDITIONS ON KAUAI...INCLUDING PHLI...TO DETERIORATE THIS AFTERNOON. THE EASTERN END OF THE CONVERGENCE ZONE IS ALSO LENDING TO SHOWER ACTIVITY AND ISOLATED THUNDERSTORMS NEAR AND AROUND MAUI COUNTY. AIRMET SIERRA FOR MTN OBSC IS POSTED OVER EASTERN MAUI. AS THE ZONE TRACKS WEST EXPECT MAUI COUNTY TO IMPROVE...HOWEVER...AN UNSTABLE ATMOSPHERE REMAINS IN PLACE AND AFTERNOON CONVECTIVE ACTIVITY CAN NOT BE RULED OUT ALONG THE SEABREEZE CONVERGENCE. THIS WILL HOLD TRUE OVER THE BIG ISLAND AND THE REST OF THE STATE TOO. && .MARINE... A HIGH SURF WARNING IS IN EFFECT FOR EAST-FACING SHORES OF MOST ISLANDS. THE LARGE SURF WAS DUE TO A MIX OF DECLINING NORTHERLY SWELL FROM IGNACIO...AND A BUILDING EAST SWELL FROM HURRICANE JIMENA. THE IGNACIO SWELL WILL BE DROPPING OFF SIGNIFICANTLY THROUGH TONIGHT. EAST-SHORE SURF WILL REMAIN NEAR WARNING LEVELS THROUGH THE WEEKEND...AND LIKELY INTO EARLY NEXT WEEK. THE HIGH SURF WARNING WILL LIKELY BE EXTENDED FOR EAST FACING SHORES. A SMALL CRAFT ADVISORY ALSO REMAINED IN EFFECT THROUGH FRIDAY AFTERNOON FOR HAZARDOUS SEAS PRODUCED BY THE SWELLS FROM IGNACIO AND JIMENA. WINDS ARE EXPECTED TO REMAIN BELOW ADVISORY LEVELS THIS WEEK. LONG-PERIOD SWELLS FROM THE SOUTH-SOUTHWEST MAY PRODUCE ADVISORY-LEVEL SURF ALONG SOUTH-FACING SHORES THIS WEEKEND. PLEASE REFER TO THE LATEST COLLABORATIVE NEARSHORE SWELL AND WIND FORECAST /SRDHFO/ FOR MORE DETAILS ON THE SWELLS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS EVENING FOR ALL HAWAII ISLANDS. HIGH SURF WARNING UNTIL 6 PM HST THIS EVENING FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND BIG ISLAND. SMALL CRAFT ADVISORY UNTIL 6 PM HST FRIDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI CHANNEL-OAHU WINDWARD WATERS- KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-PAILOLO CHANNEL- ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS-BIG ISLAND SOUTHEAST WATERS. && DISCUSSION/MARINE...FOSTER AVIATION...EATON
In the hours before
Local storm report, Sep 3, 1:29 PM HST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
129 PM HST THU SEP 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM FLASH FLOOD IWILEI 21.32N 157.87W
09/03/2015 HONOLULU HI EMERGENCY MNGR
1 FT OF WATER ON ROADWAY AT INTERSECTION OF DILLINGHAM
LILIHA AND N. KING STREET.
1220 PM FLASH FLOOD IWILEI 21.32N 157.87W
09/03/2015 HONOLULU HI EMERGENCY MNGR
6-8 INCHES OF WATER AROUND INTERSECTION OF DILLINGHAM AND
ALAKAWA.
1235 PM FLASH FLOOD KALIHI 21.33N 157.88W
09/03/2015 HONOLULU HI LAW ENFORCEMENT
LILIHA ST. IS CLOSED IN BOTH DIRECTIONS FROM KING ST TO
VINEYARD BLVD. DUE TO PONDING ON THE ROADWAY.
0110 PM FLASH FLOOD IWILEI 21.32N 157.87W
09/03/2015 HONOLULU HI BROADCAST MEDIA
DOLE CANNERY AND SURROUNDING OFFICES EVACUATED DUE TO
FLOODING ON FIRST FLOOR TO INCLUDE ELECTRICAL ROOMS.
&&
HFOThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 2:46 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Sep 3, 3:24 PM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 5 days |
| Sep 4, 12:16 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Sep 4, 12:49 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Sep 4, 1:41 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Sep 4, 1:48 PM HST | Areal Flood Advisory | HFO | Kauai | 5 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.